Alert archive / Connecticut / Flash Flood Warnings in 2025

Flash Flood Warning 15, NWS Boston/Norton, MA

August 13, 2025Capitol Planning Region, Connecticut; Hampden County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Aug 13, 2025, 5:03 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2025, 5:03 PM EDT (21:03 UTC)
Expired
Aug 13, 2025, 6:28 PM EDT
In force
85 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Capitol Planning Region, CT, Hampden County, MA

The radar

The Brookhaven radar (KOKX), 119 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS51 KBOX 132103
FFWBOX
CTC003-013-MAC013-140015-
/O.NEW.KBOX.FF.W.0015.250813T2103Z-250814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
503 PM EDT Wed Aug 13 2025

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Northern Hartford County in northern Connecticut...
  Western Tolland County in northern Connecticut...
  South Central Hampden County in western Massachusetts...

* Until 815 PM EDT.

* At 503 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Hartford, West Hartford, Manchester, East Hartford, 
  Enfield, Vernon, Windsor, Agawam, South Windsor, Farmington, 
  Simsbury, Bloomfield, Avon, Longmeadow, Suffield, East Longmeadow, 
  Ellington, Windsor Locks and Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4202 7290 4205 7285 4207 7269 4207 7256
      4205 7253 4203 7252 4201 7252 4183 7246
      4180 7248 4177 7253 4175 7259 4175 7268
      4175 7279 4181 7295 4190 7293 4190 7292
      4197 7289 4197 7292 4199 7291 4200 7290

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Loconto
1 follow-up statement
625 
WGUS71 KBOX 132228
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
628 PM EDT Wed Aug 13 2025

CTC003-013-MAC013-132238-
/O.CAN.KBOX.FF.W.0015.000000T0000Z-250814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-Tolland CT-Hampden MA-
628 PM EDT Wed Aug 13 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN HARTFORD, WESTERN 
TOLLAND AND SOUTH CENTRAL HAMPDEN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4202 7290 4205 7285 4207 7269 4207 7256
      4205 7253 4203 7252 4201 7252 4183 7246
      4180 7248 4177 7253 4175 7259 4175 7268
      4175 7279 4181 7295 4190 7293 4190 7292
      4197 7289 4197 7292 4199 7291 4200 7290

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:37 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 2:37 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
237 PM EDT Wed Aug 13 2025

.SYNOPSIS...
Patchy fog this morning gives way to another hot and humid day
on Wednesday. An approaching cold front will bring a chance for
showers and thunderstorms later Wednesday afternoon and evening.
Additional showers and thunderstorms are possible into
Thursday along with a low risk for excessive rainfall and urban
flash flooding. Seasonable temperatures and lower humidity
levels are expected for Friday and Saturday, although
temperatures briefly warm up again for Sunday. After midweek,
our next chance for rain is with a cold front which looks to
move in on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Near Term

Key Messages:

* High heat and humidity continue this afternoon

* Chance for thunderstorms and isolated flooding this afternoon and
  evening

Peak of the heat and humidity arrives this afternoon as high
temperatures rise into the 90s. Flow ahead of an approaching cold
front continues to advect higher dewpoint air with mesoanalysis
showing values increasing by 3-5 degrees over the last few hours.
Visible satellite shows a stubborn bank of low stratus over
southeast Massachusetts finally beginning to erode as we approach
peak heating. Expecting any low clouds to fully mix out allowing for
quick warming. Higher dewpoints today means that heat index values
climb above 95 everywhere except the Cape and Islands.

Attention turns to an increasing shower and thunderstorm chance as
the previously mentioned cold front approaches from the west. Model
soundings show an environment that is marginally favorable for
scattered severe convection. BUFKIT output from 12z CAMs show a
favorable environment for wet microbursts developing by the
afternoon. Favorable parameters include MLCAPE values increasing to
1500 J/kg, low level lapse rates increasing to 8 C/km, and an
inverted-v profile. While the thermodynamic environment is certainly
sufficient for widespread storms, weak flow aloft and ~20-25kts of
effective shear should prevent convection from becoming too
organized. The more substantial risk from today's storms will be
areas of heavy rain and urban/poor drainage flooding. Mesoanalysis
shows an axis of 1.7-1.9" PWATs approaching the CWA ahead of the
cold front. Warm cloud heights extend to between 12 and 14kft,
plenty tall enough for efficient rainfall processes. 12z HREF
maintains elevated heavy rainfall probs for this afternoon and shows
50% probs for >1" of QPF across much of northern and central
Massachusetts. Rainfall rates under any convection may be close to 1-
3"/hour, especially closer to the frontal forcing for ascent.
Activity gradually wanes in coverage and intensity overnight with the
loss of daytime heating.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Messages

* Cold front stalls across southeastern parts of the forecast area

* Possible urban and poor drainage flash flooding mainly southeast
  of I-90

Tonight

Showers and storms continue east, possibly making to areas like
Boston after 00z. Another humid night as the front slows to a crawl
bringing little in the way of relief from the warm lows.
Anticipating another night of patchy fog across much of southeastern
Massachusetts and perhaps as far north as Narragansett Bay.

Thursday

WPC has placed much of the region in a marginal risk for excessive
rainfall tomorrow as the cold front stalls over the southern third
of our CWA. Guidance shows an axis of PWATS exceeding 2" along and
ahead of the front. Guidance shows a zone of low-level convergence
CAMs show convection firing along this boundary during the mid to
late afternoon Thursday. Thermodynamic environment appears as though
it will be similar to this afternoon with tall-skinny CAPE profiles
and deep warm cloud depths. Weak flow along the periphery of the
stationary boundary will keep storm motions slow, with the potential
for training/backbuilding convection and flash flooding.
Unfortunately, it appears that the strongest signal for heavy rain
extends through much of the most urbanized areas of Rhode Island and
southeast Massachusetts. The 12z HREF probs for 6-hour rainfall
exceeding 10-year ARIs is still between 15 and 40% along this
corridor. Despite the signals for heavy rainfall, the flooding risk
looks to be too isolated for any flood watches as of this forecast
update.

Thursday Night

Front finally passes through the area Thursday night. Lower
dewpoints follow behind it, especially north of the route 2
corridor. High pressure begins to build in later Thursday night
resulting in a clearing trend.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Messages:

Key Messages:

* Cooler with lower humidity levels Fri/Sat

* Warmer and more humid Sunday with chances for
  showers/thunderstorms in afternoon/evening.

* Cooler next week with potential for some scattered showers Tues-
  Thurs in spots.

Friday and Saturday:

Surface pressure moves back in for Friday with a cooler airmass in
place behind Thursday's cold front. 850mb temperatures range 14-16C
which will yield highs in the low 80s for most places. Easterly flow
will keep the eastern coastal areas cooler in the mid to upper 70s.
Combined with lower humidity, it will more seasonable Friday.
Overnight temperatures will also be cooler with lows in the mid 50s
to low 60s. Similar conditions are expected on Saturday with the
surface high pressure center offshore with mainly sunny skies,
seasonable temperatures in the 80s, and easterly component flow.

Sunday:

A shortwave trough in the mid-level flow aloft moves through on
Sunday. Surface winds turn more southwesterly with advection of high
moisture/dewpoint air into southern New England with warm air
advection. Highs will be warmer in the mid 80s to near 90 with
elevated humidity levels making it feel like low to mid 90s. Daytime
heating, moisture, and an approaching front/shortwave should support
development of afternoon showers and thunderstorms. Deterministic
and ensemble guidance show at least marginal instability in place
with some uncertainty on how far east the instability axis extends
into southern New England.

Next Week:

The cold front will push through the region overnight Sunday into
early Monday bringing in a cool airmass to start the week. Ensemble
guidance shows the airmass to be below normal with 850mb
temperatures 10-12C. This will bring much cooler highs in the 70s,
perhaps a few 80s in the CT Valley. Flow aloft will be generally
weak troughing with a weak shortwave or two moving through during
the week. This may bring weak isolated to scattered showers. Given
fairly weak forcing and uncertainty in timing of the waves this far
out, timing of precipitation is low confidence still. Although there
seems to be chunks of members showing higher probabilities for
seeing showers Tuesday/Wednesday and potentially into Thursday.
Confidence should increase as we get closer, but overall not
expecting any significant rainfall with these weaker shortwaves.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Through 00z...

MVFR cigs across portions of RI and SE MA and Cape/Islands
will lift to VFR 18-20z. Scattered t-storms will increase in
coverage across the interior through the afternoon, possibly
reaching portions of eastern MA coast after 22z.

Tonight...Moderate confidence.

A few t-storms may linger this evening, otherwise a shower is
possible through the night. IFR stratus and patchy fog expected
to redevelop along the south coast and will lift northward
overnight but should remain south of Boston.

Thursday..Moderate confidence

Stratus near the coast erodes during the morning, otherwise
mainly VFR cigs. But another round of scattered showers and
t-storms will develop during the afternoon.

Thursday night...Moderate confidence.

A few lingering showers and storms possible in the evening,
otherwise VFR.

KBOS terminal...High confidence in TAF. Lower confidence in
TSRA chances, but would likely be in the 22-02Z.

KBDL terminal...High confidence in TAF. TSRA likely 18-20z with
chance of additional storms into early evening.

Outlook /Friday through Monday/...

Friday: VFR. Breezy.

Friday Night through Saturday Night: VFR.

Sunday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Breezy.
Slight chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence through the period.

Winds increase out of the southwest to 10 to 15 knots this
afternoon with a slight chance for an afternoon/evening
thunderstorm. Storms should diminish shortly after moving out
over the waters if they make it that far.

Seas remain in the 2-3 foot range. A cold front will cross the
coastal waters late tomorrow afternoon resulting in a wind shift
to the northwest. Overall quiet conditions over the marine
zones for the foreseeable future.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night through Saturday Night: Winds less than 25 kt.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Slight chance
of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Mensch/FT
NEAR TERM...FT
SHORT TERM...FT
LONG TERM...Mensch
AVIATION...KJC
MARINE...RM

In the hours before

Local storm report, Aug 13, 3:13 PM EDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
313 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     3 SSE Enfield           41.92N 72.55W
08/13/2025                   Hartford           CT   Trained Spotter

            A trained spotter reported a downed tree and
            powerline wires on Main St in the town of
            Broad Brook. Relayed by amateur radio.

&&

AL
Local storm report, Aug 13, 3:24 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
324 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     3 SE East Windsor       41.83N 72.56W
08/13/2025                   Hartford           CT   Public

            Two tree limbs about 4 inches in diameter
            were downed in the area of ellington rd.
            relayed by amateur radio.

&&

AL
Local storm report, Aug 13, 4:22 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
422 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     2 SSW Tolland           42.06N 73.04W
08/13/2025                   Hampden            MA   Law Enforcement

            Law enforcement reported a tree downed on
            wires on burt hill rd in Tolland. Relayed by
            amateur radio.

&&

AL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:49 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region56 min
Aug 13, 5:00 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region33 min
Aug 13, 4:37 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester53 min
Aug 13, 6:58 PM EDTFlash Flood WarningBOXEssex, Middlesex97 min
Aug 13, 7:05 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex55 min
Aug 13, 7:26 PM EDTSpecial Marine WarningBOX94 min

Nearby

Flash Flood Warnings in Connecticut, 2025Flash Flood Warnings in Massachusetts, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.